Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 910, NWS Norman, OK

October 21, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 7:56 PM CDT for 4 counties in Oklahoma. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2017, 7:56 PM CDT (00:56 UTC)
Expired
Oct 21, 2017, 8:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Canadian County, OK, Cleveland County, OK, Grady County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 40 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 8:45 PM CDTHAIL 13 W Moore, OKSOCIAL MEDIA.
Oct 21, 8:47 PM CDTHAIL 13 Nw Moore, OK
Oct 21, 8:50 PM CDTHAIL 1.756 Sw Oklahoma City, OKIN SOUTHWEST OKLAHOMA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS54 KOUN 220056
SVROUN
OKC017-027-051-109-220145-
/O.NEW.KOUN.SV.W.0910.171022T0056Z-171022T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
756 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grady County in central Oklahoma...
  Western Oklahoma County in central Oklahoma...
  Northwestern Cleveland County in central Oklahoma...
  Eastern Canadian County in central Oklahoma...

* Until 845 PM CDT

* At 756 PM CDT, a severe thunderstorm was located over western
  Oklahoma City, or near Yukon, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Oklahoma City, western Edmond, Moore, Del City, El Reno, Yukon,
  Bethany, Mustang, Warr Acres, The Village, Tuttle, Piedmont,
  Nichols Hills, Union City, Minco, Valley Brook, Concho, Forest
  Park, Woodlawn Park and Lake Aluma.

This includes the following highways...
 Interstate 35 between mile markers 119 and 137.
 Interstate 40 between mile markers 121 and 154.
 Interstate 44 between mile markers 111 and 130.
 Interstate 240 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3536 9745 3532 9765 3534 9767 3531 9767
      3524 9800 3558 9804 3573 9792 3572 9743
TIME...MOT...LOC 0056Z 240DEG 39KT 3547 9779 

HAIL...0.75IN
WIND...60MPH
 
$$

03
1 follow-up statement
851 
WWUS54 KOUN 220124
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
824 PM CDT SAT OCT 21 2017

OKC017-051-220133-
/O.CAN.KOUN.SV.W.0910.000000T0000Z-171022T0145Z/
Grady OK-Canadian OK-
824 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRADY AND EASTERN
CANADIAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 3536 9745 3532 9765 3536 9767 3572 9767
      3572 9743
TIME...MOT...LOC 0123Z 240DEG 39KT 3562 9747 

$$

OKC027-109-220145-
/O.CON.KOUN.SV.W.0910.000000T0000Z-171022T0145Z/
Oklahoma OK-Cleveland OK-
824 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN OKLAHOMA AND NORTHWESTERN CLEVELAND COUNTIES...

At 823 PM CDT, a severe thunderstorm was located over southwestern
Edmond, or near Downtown Edmond, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oklahoma City, western Edmond, Moore, Del City, Bethany, Warr Acres,
The Village, Nichols Hills, Valley Brook, Forest Park, Woodlawn Park,
Lake Aluma and Smith Village.

This includes the following highways...
 Interstate 35 between mile markers 119 and 137.
 Interstate 40 between mile markers 142 and 154.
 Interstate 44 between mile markers 111 and 130.
 Interstate 240 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3536 9745 3532 9765 3536 9767 3572 9767
      3572 9743
TIME...MOT...LOC 0123Z 240DEG 39KT 3562 9747 

HAIL...0.75IN
WIND...60MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
651 PM CDT Sat Oct 21 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move east beyond central, southwest, and north
central Oklahoma before 11 PM. Until then very large hail and
strong wind gusts are likely in some areas. Ceilings will lift
quickly into VFR category when the cold front passes shortly after
thunderstorms. Gusty north winds will subside by mid-day Sunday.

&&

.PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/

DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  50  68  48 /  50 100   0   0
Hobart OK         79  46  70  47 /  70  90   0   0
Wichita Falls TX  83  50  71  48 /  30  90   0   0
Gage OK           76  40  71  46 /  20  10   0   0
Ponca City OK     77  47  69  46 /  80 100   0   0
Durant OK         80  56  71  48 /  20 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 21, 7:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             ELECTRA                 34.03N 98.92W
10/21/2017  E1.00 INCH       WICHITA            TX   AMATEUR RADIO

&&

MAD
Local storm report, Oct 21, 7:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 SSE STECKER           34.92N 98.30W
10/21/2017  M61 MPH          CADDO              OK   MESONET

&&

MAD
Special weather statement, Oct 21, 7:40 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
740 PM CDT SAT OCT 21 2017

OKZ008-012-013-018>020-220115-
Garfield OK-Payne OK-Kingfisher OK-Logan OK-Kay OK-Noble OK-
740 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...western
Payne...northeastern Kingfisher...Logan...Kay and Noble Counties
Until 815 PM CDT...

AT 737 PM CDT, strong thunderstorms were along a line extending from
near Hardy to 4 miles east of Red Rock to 4 miles west of Lovell,
moving east at 75 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Stillwater, Ponca City, Guthrie, Perry, Tonkawa, Newkirk, Hennessey,
Langston, Crescent, Cashion, Morrison, Glencoe, Covington, Dover, Kaw
City, Coyle, Cedar Valley, Red Rock, Marshall and Mulhall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3668 9706 3659 9706 3660 9691
      3658 9689 3651 9703 3633 9703 3633 9692
      3625 9692 3625 9682 3620 9682 3572 9754
      3600 9807 3650 9743 3700 9712 3700 9675
TIME...MOT...LOC 0037Z 251DEG 65KT 3697 9679 3648 9710 3605 9771

03
Local storm report, Oct 21, 7:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             ELECTRA                 34.03N 98.92W
10/21/2017  E1.00 INCH       WICHITA            TX   LAW ENFORCEMENT

&&

MAD
Local storm report, Oct 21, 7:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 WSW CHICKASHA         35.04N 97.96W
10/21/2017  E0.75 INCH       GRADY              OK   AMATEUR RADIO

&&

MAD
Special weather statement, Oct 21, 7:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
750 PM CDT SAT OCT 21 2017

TXZ083-084-087-220115-
Foard TX-Knox TX-Hardeman TX-
750 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox and southeastern
Hardeman Counties Until 815 PM CDT...

AT 748 PM CDT, strong thunderstorms were along a line extending from
12 miles southeast of Swearingen to 10 miles west of Benjamin, moving
east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3409 10003 3427 9948 3350 9947 3344 9999
      3383 10000 3384 10003
TIME...MOT...LOC 0048Z 255DEG 39KT 3404 9996 3354 9997

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:09 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman36 min
Oct 21, 7:10 PM CDTTornado WarningOUNCaddo35 min
Oct 21, 7:13 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman47 min
Oct 21, 7:22 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady38 min
Oct 21, 7:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady51 min
Oct 21, 7:27 PM CDTTornado WarningOUNCaddo, Grady33 min
Oct 21, 7:34 PM CDTFlash Flood WarningOUNCaddo116 min
Oct 21, 7:39 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche2 hr
Oct 21, 7:40 PM CDTSpecial Weather StatementOUNKay, Kingfisher, Logan, Noble35 min
Oct 21, 7:53 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more3 hr
Oct 21, 7:55 PM CDTTornado WarningOUNGrady, McClain35 min
Oct 21, 7:59 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman46 min
Oct 21, 8:07 PM CDTSpecial Weather StatementOUNPayne23 min
Oct 21, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain50 min
Oct 21, 8:17 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady118 min
Oct 21, 8:20 PM CDTAreal Flood WarningOUNCaddo, Canadian, Grady115 min
Oct 21, 8:33 PM CDTSpecial Weather StatementOUNLincoln, Oklahoma, Payne27 min
Oct 21, 8:33 PM CDTSevere Thunderstorm WarningOUNGrady, Jefferson, Stephens42 min
Oct 21, 8:36 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Noble, Payne114 min
Oct 21, 8:37 PM CDTTornado WarningOUNCleveland, McClain23 min
Oct 21, 8:47 PM CDTAreal Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 21, 8:48 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma42 min
Oct 21, 8:49 PM CDTFlash Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma116 min
Oct 21, 8:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Oct 21, 9:02 PM CDTFlash Flood WarningOUNCleveland, Lincoln, Logan, Oklahoma118 min
Oct 21, 9:04 PM CDTSpecial Weather StatementOUNLincoln, Payne41 min
Oct 21, 9:10 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Stephens50 min
Oct 21, 9:17 PM CDTAreal Flood AdvisoryOUNCarter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more118 min
Oct 21, 9:19 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole41 min
Oct 21, 9:34 PM CDTSpecial Weather StatementOUNJefferson26 min
Oct 21, 9:38 PM CDTTornado WarningOUNPottawatomie, Seminole37 min
Oct 21, 9:52 PM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole38 min
Oct 21, 9:55 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc, Seminole50 min
Oct 21, 10:10 PM CDTTornado WarningOUNPontotoc22 min
Oct 21, 10:39 PM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray36 min
Oct 21, 10:47 PM CDTSpecial Weather StatementOUNCoal, Hughes28 min
Oct 21, 10:52 PM CDTAreal Flood AdvisoryOUNCoal, Garvin, Hughes, Murray, Pontotoc, Seminole53 min
Oct 21, 11:47 PM CDTSpecial Weather StatementOUNBryan28 min
Oct 21, 11:48 PM CDTSpecial Weather StatementOUNAtoka27 min
Oct 22, 9:53 AM CDTRiver Flood WarningOUNComanche, Cotton56 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.